Alert archive / California / Dust Storm Advisories in 2021

Dust Storm Advisory 1, NWS San Diego, CA

August 10, 2021San Diego County, California

NWS San Diego, CA issued this dust storm advisory at Aug 10, 2021, 10:31 PM PDT for San Diego County, California. It was in force for 59 min.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 10:31 PM PDT (05:31 UTC)
Expired
Aug 10, 2021, 11:30 PM PDT
In force
59 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 71 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3091 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS56 KSGX 110531
DSWSGX

Dust Advisory
National Weather Service San Diego CA
1031 PM PDT Tue Aug 10 2021

CAC073-110630-
/O.NEW.KSGX.DS.Y.0001.210811T0531Z-210811T0630Z/
San Diego CA-
1031 PM PDT Tue Aug 10 2021

The National Weather Service in San Diego has issued a

* Dust Advisory for...
  Eastern San Diego County in southwestern California...

* Until 1130 PM PDT.

* At 1029 PM PDT, a wall of dust was along a line extending from 8
  miles south of Hwy 74 Between Anza And Palm Desert to near
  Ocotillo, moving west at 35 mph.

  HAZARD...Less than two miles visibility with strong wind in excess 
           of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

Motorists along Interstate 8 will encounter this dust.

Locations impacted include...
Borrego Springs, Hwy 78 Between Banner And S2, I-8 Between Boulevard
And Imperial County Line, Hwy 78 Between S2 And Borrego Springs Rd,
Mount Laguna, Hwy 78 Between Borrego Springs Rd And Ocotillo Wells,
Julian, I-8 Between Pine Valley And Boulevard, Hwy S2 Between Shelter
Valley And Agua Caliente and Hwy S22 Between Borrego Springs And
Imperial County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!

&&

LAT...LON 3306 11658 3341 11658 3340 11619 3308 11609
      3307 11610 3273 11610 3262 11611 3260 11630
TIME...MOT...LOC 0529Z 071DEG 31KT 3345 11647 3277 11609 

$$

Gregoria

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this dust storm advisory went out at Aug 10, 9:21 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 9:21 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
921 PM PDT Tue Aug 10 2021

.SYNOPSIS...
A complex of thunderstorms over Arizona will race southwestward
and could move into the Coachella Valley and San Diego County
deserts late this evening, moving across the mountains while
dissipating overnight. Additional monsoonal thunderstorms are
expected to develop over the mountains Wednesday afternoon,
potentially impacting the adjacent valley and desert regions as
well. Locally heavy rainfall and isolated flash flooding will be
possible near thunderstorms. Drying will occur Thursday through
Friday with decreasing chances for thunderstorms. Monsoonal
moisture may increase some again for Saturday through Monday with
chances for afternoon and early evening thunderstorms in the
mountains and deserts.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Updated Aviation/Marine discussions below.

Update:

* Thunderstorms could hit the Coachella Valley/SD Deserts by 11 PM
* Flash flooding and strong winds/blowing dust is possible
* Tstorms could move west and over the SD mountains overnight

A very interesting evening here with all eyes on a formidable
thunderstorm complex racing southwestward from Arizona into SE
California. This band of strong-severe thunderstorms has an
arching outflow boundary, producing blowing dust along it. The
airmass ahead of this complex of tstorms is unstable and tropical
with surface- based CAPE 1000-3000 J/KG and PW at 1.5 inch over
the Riverside and San Diego County mountains increasing east and
south to 2 inches over SE California per SPC mesoanalysis. This is
impressive monsoonal moisture.

Given current satellite and radar trends, the past several runs of
the HRRR are believable and they show this complex moving into
the Coachella Valley (especially southern portions) and SD
deserts between 11 PM and midnight then over the mountains with
even isolated cells making it all the way to the coast and
offshore overnight. The big concern is the flash flood potential
over the lower deserts and the San Diego County mountains
overnight. Rainfall rates could reach 1" to even 2"/hr in the
strongest cells over the deserts and mountains overnight. Thus,
have expanded the Flash Flood Watch to include the Coachella
Valley and San Diego County deserts. The period of highest
potential impact for the lower deserts and the San Diego County
mountains is from 11 PM to 3 AM. The low level surge in winds out
of the northeast could bank up against the mountains, increasing
low level convergence, possibly allowing cells to even gain
strength over the lower deserts and SD mountains/desert slopes.

Strong gusts along the leading edge of the thunderstorms could
trek across the lower deserts as well, leading to severe
visibility restrictions in blowing dust before heavy rains hit,
so we'll be watching this potential as well.

Again, a few showers or thunderstorms could even make it west of
the mountains and to the coast, but they will weaken dramatically
once west of the mountains as they run into a more stable
atmosphere.

The forecast has been updated to account for all of this as
described above. A potentially very active night lies ahead for
southern parts of our service area.

Previous Discussion (Issued at 133 PM PDT Tue Aug 10 2021):

Several thunderstorms have erupted in the mountains today and will
continue to develop and dissipate into this evening. Most will be
in the mountains, but the deserts will have an increasing chance
through the evening. The farthest inland valleys may also get some
thunderstorms drifting off the mountains. For tonight, a minority
of guidance suggests very powerful storms in Arizona or the far
southeast CA desert late tonight could migrate westward into our
region as they collapse and weaken. Believe we should get some
leftover showers later tonight and Wednesday morning in the
mountains and deserts. But we're keeping an eye out for the
smaller chance that the stronger stuff could occur. Wednesday
afternoon and evening look very similar for the coverage, timing
and intensity of rain as today. Rates either afternoon in
thunderstorms could reach 1.25+ inches per hour, which would be
sufficient to trigger flash flooding, but this rate would be very
isolated. Much less (0.50 in/hr) would do the trick in burn scars
like the Apple and El Dorado. Obviously, flash flooding and debris
flows are our biggest hazard concern through Wednesday, as
indicated by the flash flood watch. Near the coast, the marine
layer will take a step or two backward while the monsoon push
takes center stage. On Thursday and Friday the moisture decreases
gradually, although there's still a slight chance of afternoon
thunderstorms in the mountains and high desert Thursday afternoon.
Right now it appears too dry for any chance Friday. The coastal
clouds will be patchy at most during nights and mornings these
days. Inland temperatures will fluctuate near normal, but a few
degrees above normal this weekend. This weekend we've been
watching various forms of another increase in monsoonal moisture,
maybe in the form of an easterly wave. Recent model runs have
backed off a bit and ensembles show less organization and lower
confidence. The chance of afternoon thunderstorms mainly in
mountains should return Saturday, possibly peaking Sunday and
Monday afternoons. Ensembles are showing greater confidence in a
West Coast trough gradually developing next week that would sweep
away any monsoon moisture to the east. Right now we're forecasting
a dry Tuesday, but that question will be revisited many times
before then. Growing confidence that the trough next week will
gradually trend us toward cooler and drier, and the trough would
also help rebuild the marine layer and coastal cloud regime.

&&

.AVIATION...
110415Z...Coast/Valleys...SCT-BKN clouds at/above 10000 ft MSL will
prevail through Wed evening with a slight chance of TSRA with tops
to 40000 ft MSL mainly 08Z-12Z Wed and mostly San Diego County and
again 19Z Wed-02Z Thu in the valleys. Coastal stratus/fog will be
patchy and may not reach the TAF sites, but local BKN clouds 700-
1000 ft MSL and vis 1-3 miles in BR will be possible near the coast
10Z-15Z Wed.

Mountains/Deserts...A period of TSRA will occur 05Z-10Z Wed mainly
in Riverside and San Diego County, including VCNTY KPSP and KTRM.
This will be accompanied by surface gusts over 40 knots, reduced vis
in blowing dust and strong up/downdrafts. Tops could exceed 45000
feet MSL. Otherwise, a chance of TSRA will continue through Wed
evening with CB bases mostly around 9000 ft MSL.

&&

.MARINE...
There is a slight chance of TSRA between 1 AM and 6 AM Wednesday
with a risk of cloud-to-water lightning and locally gusty surface
winds. Otherwise, no hazardous marine conditions are expected
through Sunday.

&&

.SKYWARN...
Skywarn spotter activation may be needed Wednesday afternoon for
thunderstorms expected to develop over the mountains and movement
into the valleys/deserts. Spotters can self-activate safely and
report any heavy rain/wind/dust associated with a complex of
thunderstorms poised to move into the lower deserts and
potentially across San Diego County overnight while weakening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Wednesday evening for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/MM (Previous Discussion)
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:33 PM PDTDust Storm WarningSGXRiverside, San Diego57 min
Aug 10, 10:26 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Aug 10, 11:27 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Diego3 hr

Nearby

Dust Storm Advisories in California, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.